Disseminated Intravascular Coagulation

Mark Franco, MD

An 80-year-old man with a history of congestive heart failure, coronary artery disease, cardiomyopathy, and thoracic and abdominal aneurysms was taken to the emergency department because of mental status changes, back pain, and ecchymotic areas over his body. The ecchymoses started on his back 5 days before admission and spread to his abdomen.

An 80-year-old man with a history of congestive heart failure, coronary artery disease, cardiomyopathy, and thoracic and abdominal aneurysms was taken to the emergency department because of mental status changes, back pain, and ecchymotic areas over his body. The ecchymoses started on his back 5 days before admission and spread to his abdomen.

Family members report that during the past several weeks, the patient experienced occasional visual hallucinations, decreased appetite, and fatigue. He had been taking the following medications: amlodipine; furosemide; finasteride; digoxin; and losartan, which he began a few weeks earlier.

The patient's temperature was 36.8°C (98.3°F); heart rate, 73 beats per minute; respiration rate, 22 breaths per minute; and blood pressure, 110/50 mm Hg. He appeared to be cachectic. Significant physical examination findings included decreased breath sounds in the right lung; irregular cardiac rate and rhythm with a grade 2/3 systolic ejection murmur and no audible S3 or S4; the abdomen was soft with positive bowel sounds and large areas of ecchymoses anteriorly and laterally.

Notable laboratory test results included white blood cell count, 8.9 thousand/µL; platelet count, 105,000/µL; hemoglobin, 10 g/dL; hematocrit, 30%; blood urea nitrogen, 48 mg/dL; prothrombin time, 15.7 seconds; partial thromboplastin time, 29.8 seconds; fibrinogen, 89 mg/dL; and international normalized ratio, 1.7. d-Dimer levels were increased, and antithrombin III levels were decreased. Roentgenograms revealed cardiomegaly, chronic obstructive pulmonary disease, and mild intestinal edema.

Dr Mark Franco of East Carolina University School of Medicine in Greenville, NC, writes that disseminated intravascular coagulation (DIC) and dementia were diagnosed. The losartan was discontinued because it may have contributed to the mental status changes. Following a hematology-oncology consultation, the patient was treated with cryoprecipitate, fresh frozen plasma, and antithrombin III. His fibrinogen level increased to 298 mg/dL, and the antithrombin III level rose to 96%. The ecchymoses improved, and the DIC was deemed idiopathic when the patient was discharged.